Missouri, 2005

Winter Weather in Missouri, December 8, 2005

December 8, 2005 · NWS PAH · 11 events in 11 counties and zones

One to three inches of snow fell across southeast Missouri. The 3-inch amounts were reported in the hilly terrain of Wayne and Bollinger Counties.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to three inches of snow fell across southeast Missouri. The 3-inch amounts were reported in the hilly terrain of Wayne and Bollinger Counties. The snow briefly mixed with or changed to sleet and freezing rain, especially along and south of a Dexter to Cape Girardeau line. Missouri Highway Patrol officers worked more than 70 wrecks in southeast Missouri. A few of the accidents which occurred on slippery roads were serious. In Mississippi County, three people were killed (indirect fatalities) in a wreck on Interstate 57 east of Charleston. A jeep lost control, ran across the median, and hit a semi head-on in the opposite lanes, killing three occupants in the jeep. About four miles east of Wyatt in Mississippi County, a man was killed (indirect fatality) when his vehicle overturned after failing to negotiate a curve on Route HH. In Wayne County, nine people were injured in a Greyhound Bus that collided with a snow plow. One of the bus passengers was seriously injured. The accident occurred on U.S. Highway 67 five miles south of Greenville. In Scott County, one person was seriously injured after their vehicle slid off Interstate 55 and overturned several times. The accident occurred six miles north of Sikeston. In Jackson, large trucks were unable to climb the hills on U.S. Highway 61. Police diverted traffic from the highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 7, 3:33 PM CST, 11 hours 27 minutes earlier.

Area forecast discussion, Dec 7, 3:33 PM CST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CST WED DEC 7 2005

.DISCUSSION...
MAIN QUESTIONS THIS PACKAGE CENTER AROUND THE DEVELOPING WINTER
STORM THURSDAY OVER THE MIDWEST AND OHIO VALLEY REGIONS.

MODELS ARE IN DECENT OVERALL AGREEMENT WITH THE SYNOPTIC PATTERN IN
THE SHORT TERM (THRU FRIDAY). VIGOROUS UPPER LOW NOW EVIDENT ON
IR/WATER VAPOR STLT IMAGES OVER WESTERN NE WILL CONTINUE TO DIG
SOUTHEAST INTO THE CENTRAL PLAINS OVERNIGHT. THIS UPPER FEATURE WILL
SPAWN AN AREA SURFACE LOW PRESSURE OVER THE LOWER TN VALLEY THU.
JUST WHEN THIS SURFACE LOW FORMS AND CONNECTS ITS PRECIP WITH THE
UPPER LOWS PRECIP AREA (FURTHER NORTH AND WEST) IS WHERE THE 12Z
GFS/NAM STILL SEE THINGS A BIT DIFFERENTLY.

THE GFS HAS CONSISTENTLY HINTED AT THE SYSTEM NOT REALLY GETTING ITS
ACT TOGETHER UNTIL JUST EAST OF THE FORECAST AREA. IN FACT...THE GFS
HAS CONSISTENTLY INDICATED LITTLE OR NO SNOW (1 OR LESS) OVER ALL
EXCEPT OUR FAR EASTERN AND NORTHEAST COUNTIES. THE NAM...ON THE
OTHER HAND...CONTINUES TO SUGGEST THE CYCLOGENESIS WILL OCCUR A BIT
EARLIER...AND REALLY GETS THE ISENTROPIC ASCENT AND MID LEVEL
FRONTOGENESIS GOING EARLY IN THE DAY. THE NAM SCENARIO WOULD PRODUCE
MDT TO HVY SNOW OVER ABOUT THE EASTERN HALF OF THE FORECAST
AREA...WITH 1-2 INCHES FURTHER WEST. THE GFS SCENARIO WOULD ONLY
GIVE SIGNIFICANT PRECIP TO OUR FAR EASTERN COUNTIES. WITH NOTHING TO
REALLY HANG MY HAT ON HERE...WILL LIKELY SHADE A BIT TOWARD THE
PESSIMISTIC SIDE...AND LEAN A LITTLE TOWARD THE NAM. THIS COULD VERY
WELL BE THE FIRST ACCUMULATING SNOW IN MANY AREAS...SO REALLY WOULD
RATHER ERR ON THE SIDE OF CAUTION.

TO MUDDY THE SITUATION EVER MORE...ALL PROGS NOW AGREE THAT A
WARM NOSE LOW LEVEL AIR WILL INDEED MAKE ITS WAY AS FAR NORTH AS SW
KY. AFTER VIEWING THE 12/18Z NAM AND GFS PROGGED SOUNDINGS...DECIDED
TO GO WITH A MIX OF RAIN/SLEET/FREEZING RAIN TOMORROW MORNING AND
EARLY AFTERNOON SOUTH OF THE PURCHASE AND WESTERN KY PARKWAYS. SFC
TEMPS DURING THIS TIME FRAME WILL BE EXTREMELY CRITICAL...AS ONE OR
TWO DEGREES MAY MAKE THE DIFFERENCE BETWEEN MAJOR ICE/SNOW AND JUST
PLAIN COLD RAIN. REALLY BELIEVE THAT DYNAMIC/EVAPORATIVE COOLING
WILL DRIVE TEMPS TO 32 OR BELOW BY 18-20Z...AND THAT IS ASSUMING THE
TEMPS MAKE IT ABOVE FREEZING TO BEGIN WITH EARLY IN THE DAY.

SO...WITH ALL OF THAT SAID...HAVE DECIDED TO GO WITH A WINTER STORM
WARNING EAST OF THE LAND BETWEEN THE LAKES REGION IN WESTERN
KY...THE PENNYRILE REGION OF EASTERN KY AND SPENCER CO IN SW IND FOR
THU. THINKING ABOUT 3-5 INCHES IN NW KENTUCKY AND SPENCER CO IN SW IND.
FURTHER SOUTH...IN OUR SE COUNTIES EAST OF THE LAKES...MAY NOT SEE
AS MUCH SNOW ACCUMULATION. HOWEVER...THE ICING POTENTIAL COMBINED
WITH THE SNOW POTENTIAL IS THE MAIN CONCERN IN THIS AREA.

WILL CONTINUE THE SNOW ADVISORY ELSEWHERE...FOR MAINLY 1 TO 2 INCHES
OF SNOW. IF THE 12Z NAM BECOMES REALITY...COULD BE MORE LIKE 2 TO 4
INCHES OVER THE REMAINDER OF WRN KY...SW IN AND SRN IL. NEEDLESS TO
SAY...THIS IS NOT A HIGH CONFIDENCE FORECAST WEST OF A HOP TO EVV
LINE. CONFIDENCE OF AT LEAST A FEW INCHES OF SNOW IS HIGHER THE
FARTHER NORTH/EAST YOU TRAVEL.

WITH CLEARING SKIES AND CALMING WINDS THU NIGHT...OVERNIGHT TEMPS
COULD BE VERY COLD IF A SNOW FIELD DEVELOPS. COULD SEE SINGLE DIGITS
SOME AREAS. OTHERWISE...TEMPS WILL STAY IN THE TEENS.

AFTER THE PASSAGE OF THE UPPER LOW PRODUCING THE WINTRY WEATHER
ACROSS THE WFO PAH FORECAST AREA...THE NEXT PRECIPITATION EVENT WILL
LIKELY AFFECT PARTS OF SOUTHWEST IN AND PENNYRILE REGION OF WEST KY
ON SUNDAY. THE 40KM GFS/UKMET/ECMWF MODELS ALL TAKE A STRONG
SHORTWAVE...CURRENTLY NEAR THE WESTERN TIP OF THE ALEUTIAN CHAIN IN
THE NORTH CENTRAL PACIFIC...AND MOVE IT TO THE CENTRAL
CANADIAN/NORTH PLAINS BORDER EARLY SATURDAY EVENING. THIS SYSTEM
DEEPENS AND MOVES RAPIDLY ACROSS THE REGION DURING THE DAY SUNDAY.
GIVEN THE SHORT PERIOD OF SOUTHERLY FLOW...FROM THE GULF OF
MEXICO...MOISTURE WILL BE LIMITED TO A LIGHT MIX OF SNOW AND RAIN
DURING THE DAY.

FOLLOWING THE PASSAGE OF THE WINTERLY WEATHER ON SUNDAY...THE WFO PAH
FORECAST AREA WILL REMAIN ENTRENCHED IN A STEEP NORTHWEST FLOW WITH
A SERIES OF RELATIVELY DRY COLD FRONTS REINFORCING THE COLD AIR
ACROSS THE REGION THROUGH THE MIDDLE OF NEXT WEEK. THERE IS THE
POTENTIAL FOR TRACE EVENTS /FLURRIES OR SPRINKLES/ OFF AND ON
THROUGH EARLY NEXT WEEK. GIVEN THE UNCERTAINTY AND VARIANCE IN MODEL
POSITION OF PRECIPITATION FIELDS...I HAVE CHOSEN TO KEEP THE
FORECAST DRY BEYOND SUNDAY.

DEPENDING ON THE STRENGTH AND PERSISTENCE OF ANY SNOW FIELD LEFT
FROM THE THURSDAY WINTER EVENT...TEMPERATURES MAY HAVE TO BE
MODIFIED DOWNWARD WITH FUTURE PACKAGES. FOR NOW...I HAVE ADJUSTED
TEMPERATURES DOWN 1-4 DEGREES THROUGH THE EXTENDED PORTION OF THE
FORECAST TO ACCOUNT FOR THE SPORADIC COLD AIR INTRUSION IN THE
NORTHWEST FLOW IN PLACE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING FROM 6 AM THU TO 8 PM THU FOR AREAS EAST
     OF A CADIZ TO EDDYVILLE TO OWENSBORO LINE.

     SNOW ADVISORY FROM 6 AM TO 6 PM CST THURSDAY ALL OTHER AREAS.

MO...SNOW ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR ALL AREAS.

IL...SNOW ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR ALL AREAS.

IN...WINTER STORM WARNING FROM 6 AM TO 8 PM CST THURSDAY FOR SPENCER
     COUNTY.

     SNOW ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR ALL OTHER
     AREAS.

&&

GM/KES
Hazardous weather outlook, Dec 7, 11:21 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1121 PM CST WED DEC 7 2005

ILZ075>078-080>094-INZ081-082-085>087-KYZ001>010-014-015-018-
MOZ076-087-111-112-114-090530-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-UNION KY-WEBSTER-
HENDERSON-PERRY MO-CAPE GIRARDEAU-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...MORGANFIELD...DIXON...HENDERSON...PERRYVILLE...
CAPE GIRARDEAU...JACKSON...SIKESTON...CHARLESTON...NEW MADRID
1121 PM CST WED DEC 7 2005

...SNOW ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW IS EXPECTED TO DEVELOP THURSDAY OVER MOST OF THE
REGION...PROBABLY STARTING AS SLEET EARLY ACROSS THE SOUTHERN
KENTUCKY PURCHASE AREA. MANY AREAS COULD RECEIVE 1 TO 2 INCHES OF
SNOW DURING THE DAY. PERHAPS 3 INCHES OF ACCUMULATION IS POSSIBLE
ACROSS PORTIONS OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA...BEFORE THE SNOW TAPERS OFF BY EARLY THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM SPOTTERS WILL BE NEEDED THURSDAY.

INZ088-KYZ011>013-016-017-019>022-090530-
SPENCER-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...ROCKPORT...EDDYVILLE...CADIZ...
PRINCETON...MADISONVILLE...HOPKINSVILLE...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
1121 PM CST WED DEC 7 2005

...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 8 PM CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW IS EXPECTED TO DEVELOP THURSDAY...BECOMING HEAVY AT TIMES
DURING THE AFTERNOON. 3 TO PERHAPS 5 INCHES OF ACCUMULATION IS
POSSIBLE ACROSS PORTIONS OF SOUTHWEST INDIANA AND THE NORTHERN PENNYRILE
REGION OF WESTERN KENTUCKY...BEFORE THE SNOW TAPERS OFF BY EARLY
THURSDAY EVENING. THE SOUTHERN PENNYRILE REGION MAY EXPERIENCE SLEET
EARLY...CREATING AN ICING HAZARD ALONG WITH 1 TO 2 INCHES OF
SNOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM SPOTTERS WILL BE NEEDED THURSDAY.

MOZ086-100-107>110-090530-
BOLLINGER-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
INCLUDING THE CITIES OF...MARBLE HILL...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD
1121 PM CST WED DEC 7 2005

...SNOW ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SNOW IS EXPECTED TO DEVELOP LATE TONIGHT ACROSS WESTERN PARTS OF SOUTHEAST
MISSOURI. SOME AREAS MAY RECEIVE A QUICK 1/2 INCH OF ACCUMULATION
BY DAYBREAK.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW IS EXPECTED TO CONTINUE THURSDAY OVER THE REGION. MANY AREAS COULD
RECEIVE 1 TO 2 INCHES OF SNOW DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM SPOTTERS WILL BE NEEDED THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Carter

When
December 8, 3:00 AM CST to 1:00 PM CST
Where
Carter forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Weather, Ripley

When
December 8, 3:00 AM CST to 1:00 PM CST
Where
Ripley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Weather, Bollinger

When
December 8, 5:00 AM CST to 1:00 PM CST
Where
Bollinger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Weather, Butler

When
December 8, 5:00 AM CST to 1:00 PM CST
Where
Butler forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Weather, Stoddard

When
December 8, 6:00 AM CST to 1:00 PM CST
Where
Stoddard forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 8, 6:00 AM CST to 1:00 PM CST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Weather, Cape Girardeau

When
December 8, 7:00 AM CST to 1:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Weather, Mississippi

When
December 8, 7:00 AM CST to 1:00 PM CST
Where
Mississippi forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Weather, New Madrid

When
December 8, 7:00 AM CST to 1:00 PM CST
Where
New Madrid forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 8, 7:00 AM CST to 1:00 PM CST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
December 8, 7:00 AM CST to 1:00 PM CST
Where
Scott forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485603, 5485607, 5485600, 5485601, 5485609, 5485610, 5485602, 5485604, 5485605, 5485606, 5485608.